Blizzard, Northern Campbell
- When
- April 23, 12:00 AM MST to April 24, 6:00 AM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong spring storm system brought heavy snow to much of northeastern Wyoming, with blizzard conditions across a good portion of the plains. Heavy snow of ten to 20 inches of snow fell over much of Campbell County and portions of extreme northeastern Wyoming, with snowfall amounts of five to ten inches common elsewhere.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm system brought heavy snow to much of northeastern Wyoming, with blizzard conditions across a good portion of the plains. Heavy snow of ten to 20 inches of snow fell over much of Campbell County and portions of extreme northeastern Wyoming, with snowfall amounts of five to ten inches common elsewhere. Strong winds produced considerable blowing and drifting snow, with drifts of six to ten feet in areas that saw the heaviest snow. Interstate 90 was closed for over 24 hours across northeastern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 22, 10:20 PM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1120 PM MDT Fri Apr 22 2022
.DISCUSSION...(This Evening Through Friday)
Issued at 204 PM MDT Fri Apr 22 2022
Current surface map shows low over southeast Wyoming with warm
front/trof extending northward into western South Dakota...just
east of the Black Hills. With surface dewpoints in the
50s...MLCAPE is >2000J/KG just east of the boundary. Strong
shear/straight line hodographs favorable for large hail. HREF
shows potential for some longer lived updrafts tracking through
the Black Hills into northwest South Dakota. West of the
boundary, storms should remain elevated...with the main threat
being large hail. There is a small window of opportunity for
tornado development east of the boundary where storms could
become surface based...through large DCAPE/higher LCL would favor
outflow dominated storms/damaging winds to go along with the hail
threat. Severe thunderstorm coverage diminishes this
evening...with some lingering potential across south central South
Dakota along cold front/dryline.
Attention turns to cold side of storm system tonight/Saturday.
Negative tilted shortwave closes off just east of the Black Hills
Saturday morning, then slowly lifts into south central North
Dakota. Robust lift sets up across northeast Wyoming/far western
South Dakota with mature TROWAL/deformation zone. Steep mid level
lapse rates/deep lift in DGZ will favor 1-2" per hour snowfall
rates. Upslope flow with with favorable buoyancy from BL-6000ft
AGL could push snowfall rates as high as 3" per hour for the
northern Black Hills. Gradient/momentum transfer will result in
widespread wind gusts over 60 mph. Dangerous blizzard conditions
with axis of heavy snow with power outages/tree damage possible.
Made some minor changes to timing of blizzard warning...mainly for
slower rain/snow transition across far northwest South Dakota.
Biggest issue was what to do with transition area east of the
Blizzard Warning. For areas east/northeast of the Rapid City,
some light snow will spread across the area Saturday afternoon
into Saturday night. While snowfall snowfall amounts will
generally be an inch or two, some upslope enhancement is possible
on the higher ridges. With the strong winds, opted to issue winter
weather advisory to account for the poor visibility/difficult
travel conditions. For Rapid City itself, once the surface/mid
level low gets north of I-90, it will be a battle between large
scale forcing and downslope flow. Have trimmed back QPF/snowfall
amounts for Rapid City and areas along highway 79 south of Rapid
City and opted for High Wind Warning...with High Wind Warning into
southwest South Dakota. Didn't make any changes to end time of
Blizzard/Winter Storm warnings at this time. Some snow should
linger into Sunday morning, especially in upslope favorable areas.
Will also remain breezing Sunday with some patchy blowing snow.
Upper Ridge builds across the area early next week with
temperatures warming back up. Coolest areas will be over deeper
snow cover. Active pattern returns for the end of the week with a
chance of rain/thunderstorms.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1119 PM MDT Fri Apr 22 2022
Showers/thunderstorms will move northeast overnight with areas
IFR conditions at times. A strong storm system will wrap up
overnight into Saturday bringing widespread IFR/local LIFR
conditions due to rain/snow/blowing snow/low CIGS. Strong wind
gusts from 35-60kt are likely over much of the area through
Saturday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 AM MDT Sunday for SDZ024-028.
High Wind Warning from noon Saturday to 6 AM MDT Sunday for
SDZ026-027-030-032-041>044-074.
High Wind Warning until 5 AM CDT early this morning for SDZ046-
047-049.
Blizzard Warning from 6 AM Saturday to 6 AM MDT Sunday for
SDZ001-002-012-025-072.
Winter Weather Advisory from noon Saturday to 6 AM MDT Sunday
for SDZ013-014-031-073.
Winter Weather Advisory until 6 AM MDT Sunday for SDZ029.
WY...Winter Storm Warning until 6 AM MDT Sunday for WYZ057.
Blizzard Warning until 6 AM MDT Sunday for WYZ054>056-058-071.
&&
DISCUSSION...7
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 413 AM MDT Fri Apr 22 2022 SDZ001-002-012-025-072-WYZ054>056-058-071-231300- Harding-Perkins-Butte-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Weston-Northeastern Crook- 413 AM MDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Rain and a few thunderstorms will develop this afternoon and continue into this evening. Severe thunderstorms are possible over and near the Black Hills and northwestern South Dakota. Rain will change to snow overnight. A Blizzard Warning is in effect starting at midnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Blizzard Warning will continue until 6AM on Sunday morning. Heavy snow and strong and gusty northwest winds will occur on Saturday with hazardous travel conditions due to falling, blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-026-027-030>032-041>044-073-074-231300- Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Southern Meade Co Plains- Hermosa Foot Hills- 413 AM MDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon and evening. Severe thunderstorms are possible, with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong and gusty northwest winds will occur on Saturday with wind gusts of 60 to 70 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-231300- Mellette-Todd-Tripp- 513 AM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Very windy conditions will develop this afternoon with southerly gusts up to 55 mph possible. A Wind Advisory has been issued. Showers and thunderstorms will develop during the late afternoon and early evening hours. Severe thunderstorms are possible, with large hail and damaging wind gusts. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong and gusty northwest winds will develop on Saturday with gusts up to 65 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-231300- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 413 AM MDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Rain and a few thunderstorms will develop this afternoon and continue into this evening. Severe thunderstorms are possible with large hail and damaging wind gusts. Rain will change to snow overnight. A Winter Storm Warning is in effect starting at midnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Winter Storm Warning will continue until Sunday morning. Heavy snow is expected, along with widespread blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ029-231300- Southern Black Hills- 413 AM MDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota. .DAY ONE...Today and Tonight Rain and a few thunderstorms will develop this afternoon and continue into this evening. Severe thunderstorms are possible with large hail and damaging wind gusts. Rain will change to snow overnight. A Winter Weather Advisory is in effect starting at midnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Winter Weather Advisory will continue until Sunday morning. Snow and blowing snow will create hazardous travel conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1009 PM MDT Fri Apr 22 2022
SDZ012-013-031-032-043-073-230445-
Butte SD-Jackson SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Haakon SD-Northern Meade Co Plains SD-
1009 PM MDT Fri Apr 22 2022
...Strong thunderstorms will impact portions of southwestern Haakon,
southeastern Butte, eastern Meade, northwestern Jackson and
northeastern Pennington Counties through 1045 PM MDT...
At 1008 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Owl Butte to 5 miles
southeast of Quinn. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philip, Wall, Union Center, Plainview, Quinn, Enning, Elm Springs,
Grindstone, Stoneville, Marcus, Creighton, White Owl, Red Owl,
Cottonwood, Delta 9 Missile Silo, Grindstone Butte and Delta 1 Launch
Facility.
This includes Interstate 90 in South Dakota near Mile Marker 102, and
between Mile Markers 106 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4462 10316 4485 10245 4403 10130 4385 10207
TIME...MOT...LOC 0408Z 249DEG 41KT 4460 10300 4394 10205
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TrimarchiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM NON-TSTM WND GST 8 SSW FOLSOM 43.73N 102.91W
04/22/2022 M57 MPH CUSTER SD MESONET
0921 PM NON-TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
04/22/2022 M60 MPH TRIPP SD MESONET
0926 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
04/22/2022 M64 MPH TRIPP SD MESONET
0931 PM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
04/22/2022 M59 MPH TODD SD MESONET
0936 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
04/22/2022 M59 MPH TRIPP SD MESONET
0938 PM NON-TSTM WND GST 1 NE WINNER 43.39N 99.85W
04/22/2022 M63 MPH TRIPP SD ASOS
0940 PM NON-TSTM WND GST 8 SSW FOLSOM 43.73N 102.91W
04/22/2022 M58 MPH CUSTER SD MESONET
0941 PM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
04/22/2022 M56 MPH TODD SD MESONET
0945 PM NON-TSTM WND GST 11 SW PARMELEE 43.23N 101.20W
04/22/2022 M57 MPH TODD SD MESONET
0945 PM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
04/22/2022 M55 MPH PENNINGTON SD OFFICIAL NWS OBS
0946 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
04/22/2022 M60 MPH TRIPP SD MESONET
0946 PM NON-TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
04/22/2022 M58 MPH TRIPP SD MESONET
0950 PM NON-TSTM WND GST 4 S DWTN RAPID CITY 44.02N 103.24W
04/22/2022 M51 MPH PENNINGTON SD NWS EMPLOYEE
0951 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
04/22/2022 M63 MPH TRIPP SD MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
04/22/2022 E1.00 INCH CUSTER SD TRAINED SPOTTER
HAIL ENDED 1010 PM. LASTED 44 MINUTES. BIGGEST SIZE WAS
A QUARTER.
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
1043 PM MDT Fri Apr 22 2022
SDZ024-026-028-031-072-073-230515-
Northern Black Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
1043 PM MDT Fri Apr 22 2022
...Strong thunderstorms will impact portions of southwestern Meade
and central Pennington Counties through 1115 PM MDT...
At 1043 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Hawk to 5 miles northeast of
Railroad Buttes. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
New Underwood around 1100 PM MDT.
Other locations in the path of these storms include Owanka and
Wicksville.
This includes Interstate 90 in South Dakota between Mile Markers 45
and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.
&&
LAT...LON 4439 10328 4412 10247 4387 10274 4413 10348
TIME...MOT...LOC 0443Z 214DEG 26KT 4415 10335 4395 10279
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TrimarchiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1047 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
04/22/2022 M62 MPH OGLALA LAKOTA SD ASOS
1013 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/22/2022 M60 MPH PENNINGTON SD ASOS
1025 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/22/2022 M54 MPH PENNINGTON SD MESONET
1028 PM NON-TSTM WND GST 6 W PARMELEE 43.32N 101.15W
04/22/2022 M50 MPH TODD SD MESONET
1030 PM NON-TSTM WND GST 11 SW PARMELEE 43.23N 101.20W
04/22/2022 M57 MPH TODD SD MESONET
1031 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/22/2022 M55 MPH PENNINGTON SD MESONET
1031 PM NON-TSTM WND GST 15 SSE MISSION 43.10N 100.60W
04/22/2022 M55 MPH TODD SD MESONET
1031 PM NON-TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
04/22/2022 M54 MPH TRIPP SD MESONET
1031 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
04/22/2022 M59 MPH TRIPP SD MESONET
1033 PM TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
04/22/2022 M50 MPH PENNINGTON SD MESONET
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
1103 PM MDT Fri Apr 22 2022
SDZ002-013-014-032-230600-
Perkins SD-Ziebach SD-Haakon SD-Northern Meade Co Plains SD-
1103 PM MDT Fri Apr 22 2022
...Strong thunderstorms will impact portions of northwestern Haakon,
Ziebach, northeastern Meade and southeastern Perkins Counties through
MIDNIGHT MDT...
At 1103 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Maurine to 6 miles
northwest of Red Scaffold to 2 miles east of Billsburg. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dupree, Faith, Cherry Creek, Milesville, Meadow, Chance, Maurine,
Usta, Glad Valley, South Eagle Butte, Red Scaffold, Billsburg,
Thunder Butte, Red Elm, Iron Lightning, Takini, Durkee Lake and
Arrow Head Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.
&&
LAT...LON 4562 10199 4547 10199 4548 10163 4541 10146
4500 10150 4499 10121 4485 10113 4475 10113
4424 10170 4477 10198 4503 10264 4568 10216
TIME...MOT...LOC 0503Z 211DEG 39KT 4510 10244 4484 10192 4439 10163
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TrimarchiThe national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015714, 1015715, 1015717, 1015716, 1015721, 1015724.